Kentucky, 2007

Hail in Kentucky, June 15, 2007

June 15, 2007 · NWS LMK · 1 event in 1 county or zone

A pulse type severe thunderstorm dropped some nickel size hail near Burkesville in Cumberland County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A pulse type severe thunderstorm dropped some nickel size hail near Burkesville in Cumberland County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 15, 11:16 AM CST, 36 minutes earlier.

Area forecast discussion, Jun 15, 11:16 AM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
116 PM EDT FRI JUN 15 2007

.AVIATION DISCUSSION (18Z TAFS)...

WEAK SFC TROUGH ACROSS THE REGION THIS AFTERNOON...AND LIGHT
NORTHERLY WINDS. VFR CONDITIONS WILL CONTINUE THROUGH THE PERIOD
AT ALL THREE SITES. FEW TO SCTD CU WILL DEVELOP THIS AFTERNOON
ACROSS THE REGION...THEN DIMINISH AFTER SUNSET. A FEW TSRA MAY
DEVELOP SOUTH AND EAST OF THE LEX AND BWG TAF SITES THIS AFTERNOON
AND EARLY EVENING. WINDS WILL REMAIN LIGHT OR CALM OVERNIGHT.
LIGHT NORTHEASTERLY WINDS WILL DEVELOP AFTER 15Z...WITH FEW CU
THRU 18Z.

--SCHOTT

&&

.PREV DISCUSSION... /ISSUED 1058 AM EDT FRI JUN 15 2007/

UPDATE...

VERY COMPLICATED AND ODD PATTERN ACROSS THE REGION...WITH DUAL
UPPER LEVEL LOWS...ONE NEAR OKC AND ANOTHER CLOSE TO WASH
DC...WITH THE OHIO VALLEY TRAPPED IN BETWEEN CLOSE TO A TILTED
RIDGE FROM NORTHERN QUEBEC INTO THE GREAT LAKES AND THE MS VALLEY.
WEAK SHORTWAVE MOVING ACROSS THE REGION...WITH ANOTHER VORT MAX
DROPPING AROUND THE UPPER LOW NEAR WASH DC MOVING FROM WHEELING WV
INTO EAST KY THIS AFTERNOON. THIS MAY ALLOW FOR SOME ISOLATED
SHOWERS AND THUNDERSTORMS THIS AFTERNOON...AND THE FORECAST HAS
THIS PEGGED PRETTY WELL. A VERY ISOLATED SHOWER/TSTORM MAY
DEVELOP OUTSIDE THE FORECASTED AREA BOUNDED BY RICHMOND TO LEBANON
TO TOMPKINSVILLE BUT THE COVERAGE WOULD LESS THAN 5 TO 10 PERCENT
AND WILL NOT MENTION IN THE ZONES.

MADE SOME MINOR ADJUSTMENTS TO AFTERNOON HIGHS...TWEAKED SLIGHTLY UP
A DEGREE OR SO ACROSS SOUTH CENTRAL KY. DEWPOINTS SHOULD START TO
DROP THIS AFTERNOON WITH THE MIXING AS THE WINDS PICK UP
SOME...WILL DROP INTO THE LOWER AND MIDDLE 50S FROM NEAR 60 AT
THIS WRITING. REST OF FORECAST ELEMENTS LOOKS TO BE IN GOOD
SHAPE...UPDATE OUT SOON.

--SCHOTT

PREV DISCUSSION... /ISSUED 704 AM EDT FRI JUN 15 2007/

SHORT TERM (TODAY AND TONIGHT)...

SOME MID AND HIGH CLOUDS...REMNANTS OF EVENING CONVECTION...WERE
MOVING SOUTHWEST ACROSS THE FORECAST AREA EARLY THIS MORNING. MOST
OF THESE WILL BE OUT OF THE AREA BY DAYBREAK SO THE DAY SHOULD BEGIN
MOSTLY SUNNY.

A WEAK TROUGH OF LOW PRESSURE WILL DROP SLOWLY SOUTH ACROSS CENTRAL
KENTUCKY TODAY...BRINGING SLIGHTLY LOWER DEW POINTS INTO THE
NORTHERN HALF OF THE FORECAST AREA. THE LOWER MOISTURE COMBINED WITH
LITTLE UPPER LEVEL SUPPORT WILL HAMPER DEVELOPMENT OF SHOWERS ACROSS
THE NORTHWESTERN PARTS OF THE FA. WILL KEEP ISOLATED THUNDERSTORMS
OVER THE SOUTHEAST FROM RICHMOND THROUGH CAMPBELLSVILLE AND
TOMPKINSVILLE. FEEL THAT THIS AREA HAS BEST CHANCE FOR ISOLATED
STORMS BUT CANNOT RULE OUT A STRAY SHOWER TO THE NORTHWEST OF THIS
AREA.

ANY SHOWERS THAT DEVELOP WILL DISSIPATE QUICKLY AS SUNSET APPROACHES
WITH A PARTLY CLOUDY NIGHT TONIGHT.

HIGH TEMPERATURES TODAY WILL BE SIMILAR TO OR A DEGREE OR SO COOLER
THAN THURSDAY.

LONG TERM (SATURDAY THROUGH THURSDAY)...

UPPER LEVEL RIDGING ALONG WITH A SURFACE RIDGE POKING WESTWARD FROM
THE ATLANTIC WILL KEEP US DRY AND VERY WARM THROUGH AT LEAST MONDAY
NIGHT. WITH PLENTY OF SUNSHINE AFTERNOON HIGHS WILL HIT THE 90
DEGREE MARK IN MANY LOCATIONS EACH OF THE FIRST THREE DAYS OF THE
LONG TERM. THE URBAN HEAT ISLAND OF LOUISVILLE WILL LIKELY BE 2 TO 4
DEGREES HOTTER THAN RURAL LOCATIONS DURING THE DAY...AND 5 TO 10
DEGREES WARMER FOR NIGHTTIME LOWS.

GFS AND MREF BRING A COLD FRONT INTO THE REGION TUESDAY/TUESDAY
NIGHT ALONG WITH MUCH NEEDED SCATTERED SHOWERS AND STORMS. HOWEVER
THE ECMWF KEEPS THE BERMUDA HIGH IN PLACE OVER THE SOUTHEAST UNITED
STATES...RETARDING THE EASTWARD PROGRESSION OF THE COLD FRONT BEYOND
THE MIDWEST. DUE TO THIS UNCERTAINTY...PLUS THE FACT THAT IN THIS
SORT OF SUMMERTIME PATTERN THE BERMUDA HIGH CAN INDEED BE QUITE
STUBBORN...WILL KEEP ANY POPS FOR TUESDAY AND TUESDAY NIGHT QUITE
LOW.

13

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 15, 9:20 AM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1120 AM EDT FRI JUN 15 2007

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-160830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1120 AM EDT (1020 AM CDT) FRI JUN 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON OVER THE
SOUTHEAST PART OF CENTRAL KENTUCKY...MAINLY SOUTHEAST OF A
RICHMOND...TO LEBANON TO TOMPKINSVILLE LINE. ANY STORMS THAT DEVELOP
WILL PRODUCE DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY AFTERNOON THROUGH
WEDNESDAY AS A COOL FRONT APPROACHES THE LOWER OHIO VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SCHOTT

The radar

The Nashville radar (KOHX), 116 km away, was scanning. The volume nearest the first event began at 17:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cumberland

When
June 15, 11:52 AM CST
Where
Cumberland County, 4 mi W of Burkesville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.780, -85.442

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27583.